Erythema multiforme appears on the skin and the mucous membranes (the lining of the mouth, digestive tract, vagina, and other organs). Large, symmetrical red blotches appear all over the skin in a circular pattern. On mucous membranes, it begins as blisters and progresses to ulcers. A more advanced form, called Stevens-Johnson syndrome, can be severe and even fatal.
Causes and symptoms
Erythema multiforme has many causes, most commonly are drugs. Penicillin, sulfonamides, certain epilepsy drugs, aspirin, and acetaminophen are the most likely medication-induced causes. Erythema multiforme can also be caused by certain diseases. Herpes virus and mycoplasma pneumonia are likely infectious causes.
The appearance of the rash is sufficiently unique to identify it on sight. Having identified it, the physician will determine the underlying cause.
Erythema multiforme is inadvertently treated when the causative agent, whether it be a drug or a disease, is treated. In severe cases, cortisone-like medication is often used along with general supportive measures and prevention of infection.
As a rule, the rash abates by itself without damaging the skin. Only in the case of infection, severe blistering, or continued use of an offending drug does complications occur.
Bennett, J. Claude, and Fred Plum, eds. Cecil Textbook of Medicine. Philadelphia: W. B. Saunders Co., 1996.
Current Medical Diagnosis and Treatment, 1996. 35th ed. Ed. Stephen McPhee, et al. Stamford: Appleton & Lange, 1995.
Fritsch, Peter O., and Peter M. Elias. "Erythema Multiforme and Toxic Epidermal Necrolysis." In Dermatology in Genral
Harrison's Principles of Internal Medicine. Ed. Anthony S. Fauci, et al. New York: McGraw-Hill, 1997.
J. Ricker Polsdorfer, MD